Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 281, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2004, 7:07 PM CDT for Gove County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 7:07 PM CDT (00:07 UTC)
- Expired
- Aug 18, 2004, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1310 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 190007 SVRGLD KSC063-190100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 707 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 800 PM CDT * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR QUINTER...MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... QUINTER AROUND 725 PM CDT... PARK AND GRAINFIELD AROUND 800 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3898 10015 3912 10015 3913 10056 3896 10059 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 18, 6:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT WED AUG 18 2004 .UPDATE...PUT OUT A QUICK UPDATE EARLY THIS EVENING TO HIGHLIGHT THE WINDY CONDITIONS ACROSS THE AREA. EXPECT THE WINDS TO DIMINISH AFTER DARK. IN THE UPDATE PROCESS...ALSO DECIDED TO TWEAK THE PRECIPITATION FORECAST TO BRING RAIN INTO MOST AREAS AFTER MIDNIGHT RATHER THAN THIS EVENING. A RATHER STRONG COLD FRONT WAS OVERTAKING A PRE-FRONTAL TROF ALONG A LINE FROM SOUTHERN GRAHAM COUNTY TO SOUTHERN GREELEY COUNTY IN NORTHWEST KANSAS. SLOW MOVING THUNDERSTORMS WILL DUMP HEAVY AMOUNTS OF RAIN ALONG THIS LINE...INCLUDING LEOTI. THE LOW LEVELS HAVE STABILIZED ACROSS THE REST OF THE TRI STATE...BUT THERE STILL APPEARS TO BE A GOOD CHANCE FOR RAIN LATE TONIGHT WHEN AN UPPER LEVEL STORM TIP TOES IN FROM COLORADO. THE VORT MAX IS ONLY MOVING AT ABOUT 9 KNOTS. THE 12Z UKMET HAD THE BEST INITIALIZATION OF THIS FEATURE...AND THAT MODEL DOES PRODUCE A BROAD SWATH OF RAIN ALONG AND SOUTH OF I-70 TONIGHT WHERE A 700 MB TROF AXIS IS FORECAST TO SET UP SHOP. GIVEN THE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM...LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE THROUGH NOON TOMORROW...BUT MODEST INSTABILITY WILL BE A LIMITING FACTOR. BURKE. && .PREV DISCUSSION... 230 PM MDT WED AUG 18 2004 THE SIGNIFICANT VORTEX THAT HAS BEEN SPINNING SLOWLY TO THE SOUTHEAST THROUGH THE RIDGE NEAR KSLC DURING THE LAST NIGHT AND THIS MORNING IS NOW ACCELERATING SOUTHEAST ACROSS NW CO. AS A STRONG SHORTWAVE EXPECT IT TO MOVE ACROSS SOUTHEAST CO TONIGHT INTO SW KS. AT THE SAME TIME THE COLD FRONT WHICH HAS PASSED OGALLALA IN SW NEB DURING THIS HOUR WILL MOVE STEADILY SOUTH ACROSS MY CWA DURING THE NIGHT AND SLOW AS IT MOVES SOUTH OF GOODLAND. BY THU DAWN EXPECT IT TO BE NEAR A SYRACUSE TO HAYS LINE...BECOMING NEARLY STATIONARY. EXPECT IT TO REMAIN SO MOST OF THE DAY THU AS THE UPPER SHORTWAVE MOVES SLOWLY TO THE EAST ACROSS SW KS. THEN FRONT ACCELERATES SOUTH BEHIND THE SHORTWAVE THU NIGHT. THE ABOVE IS THE SCENARIO BY FORECAST IS BASED ON. THE CHALLENGES ARE THE AMOUNT OF RAINFALL...WHICH LOOKS TO VARY CONSIDERABLY ACROSS THE CWA INCREASING CONSIDERABLY FROM NORTH TO SOUTH. THE OTHER MAJOR CHALLENGE IS HIGH TEMPERATURES THU. GUIDANCE VARIES CONSIDERABLY. WITH HEAVY CLOUDINESS OVER MOST OF THE AREA AND EASTERLY UPSLOPE...ALBEIT SLIGHT...HAVE DECIDED TO GO SLIGHTLY ABOVE MAV GUIDANCE...WITH LOWER 60S IN THE SOUTHWEST TO NEAR 70 IN THE NORTH WHERE CLOUDINESS WILL BEGIN TO BREAK IN THE AFTERNOON. THIS IS NEAR THE RECORD LOW HIGHS FOR MANY AREAS NEAR THE KS AND CO BORDER. RAINFALL AMOUNTS OF AN INCH OR SLIGHTLY MORE IN THE SOUTH NEAREST THE FRONT AND UNDER THE PASSING SHORTWAVE LOOK LIKELY BY EARLY THU AM...WITH A GENERAL RAIN ELSEWHERE...PARTICULARLY SOUTH OF INTERSTATE 70. DRYING TO OCCUR THU NIGHT AS THE FRONT MOVES INTO OK BEHIND THE DEPARTING SHORTWAVE. LOWS DROPPING INTO THE 40S OVER THE AREA...VERY COOL FOR THE MIDDLE OF AUG. FRI MOSTLY SUNNY SKIES AND DRY WESTERLY WINDS DRIVE TEMPERATURES BACK UP TO THE LOW 80S. SIMILAR ON SAT EARLY BUT A SHORTWAVE ROLLING DOWN/THROUGH THE RIDGE FROM LATE AFTERNOON THROUGH THE NIGHT LOOKS TO BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. NOT MUCH CHANGE IN THE EXTENDED UNTIL TUE. THE UPPER RIDGE MOVES OVER MON AND SHOWERS AND THUNDERSTORM CHANCES INCREASE MON NIGHT. THEN TUE THE GFS HINTS AT BRINGING IN SOME DRIER AIR FROM TUE ON...AND THE NEW DGEX AMPLIFIES THIS DRYING CONSIDERABLY. A DRYLINE LOOKS LIKELY TUE EVENING MOVING STEADILY EAST AND HAVE ADDED SCATTERED THUNDERSTORMS ALONG IT. FOR NOW WILL STICK WITH SLIGHT CHANCE BUT POSSIBILITIES TO INCREASE POPS ALONG AN ACTIVE DRYLINE LOOK GOOD. HAVE DRIED THINGS FROM LATE TUE THROUGH WED AND BEGIN A WARMUP. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Aug 18, 11:43 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT WED AUG 18 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1043 AM MDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS FRONT ALONG WITH A WEAK UPPER LEVEL STORM SYSTEM WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...A STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. BRIEF HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY INTO SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THE MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.